Discrete & Computational Geometry

, Volume 5, Issue 1, pp 83–95 | Cite as

Combinatorial geometries representable over GF(3) and GF(q). I. The number of points

  • Joseph P. S. Kung


Letq be a prime power not divisible by 3. We show that the number of points (or rank-1 flats) in a combinatorial geometry (or simple matroid) of rankn representable over GF(3) and GF(q) is at mostn2. Whenq is odd, this bound is sharp and is attained by the Dowling geometries over the cyclic group of order 2.


Discrete Comput Geom Prime Power Rank Function Line Incident Minimum Rank 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    K. Baclawski and N. L. White, Higher order independence in matroids,J. London Math. Soc. (2)19 (1979), 193–202.MathSciNetCrossRefGoogle Scholar
  2. 2.
    T. Brylawski, A note on Tutte's unimodular representation theorem,Proc. Amer. Math. Soc. 52 (1975), 499–502.MATHMathSciNetGoogle Scholar
  3. 3.
    T. H. Brylawski and D. Lucas, Uniquely representable combinatorial geometries, inColloquio Internazionale sulle Teorie Combinatorie, Rome, 1973, Vol. I, 86–104, Accademia Lincei, Rome, 1976.Google Scholar
  4. 4.
    T. A. Dowling, A class of geometric lattices based on finite groups,J. Combin. Theory Ser. B 14 (1973), 61–86; erratum, ibid.15 (1973), 211.MathSciNetCrossRefGoogle Scholar
  5. 5.
    G. Gordon, Algebraic characteristic sets of matroids,J. Combin. Theory Ser. B, in press.Google Scholar
  6. 6.
    C. Greene, Lectures in Combinatorial Geometries, Notes taken by D. Kennedy from the National Science Foundation Seminar in Combinatorial Theory, Bowdoin College, 1971, unpublished.Google Scholar
  7. 7.
    I. Heller, On linear systems with integral valued solutions,Pacific J. Math. 7 (1957), 1351–1354.MATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    A. W. Ingleton, Representation of matroids, inCombinatorial Mathematics and Its Applications (D. J. A. Welsh, ed.), 149–169, Academic Press, London and New York, 1971.Google Scholar
  9. 9.
    J. P. S. Kung, The long-line graph of a combinatorial geometry, I. ExcludingM(K 4) and the (q + 2)-point line as minors,Quart. J. Math. Oxford, in press.Google Scholar
  10. 10.
    J. P. S. Kung and J. G. Oxley, Combinatorial geometries representable over GF(3) and GF(q). II. Dowling geometries,Graphs and Combin., in press.Google Scholar
  11. 11.
    J. Lee, Subspaces with well-scaled frames, Ph.D. thesis, Cornell University, Ithaca, NY, 1986.MATHGoogle Scholar
  12. 12.
    U. S. R. Murty, Extremal matroids with forbidden restrictions and minors (synopsis), inProc. Seventh Southeastern Conf. on Combinatorics, Graph Theory, and Computing, Louisiana State University, Baton Rouge, LA, 1976, 463–468, Congressus Numerantium, No. 17, Utilitas Math., Winnipeg, Manitoba, 1976.Google Scholar
  13. 13.
    J. G. Oxley, On matroids with no 5-point-line-minor, preprint.Google Scholar
  14. 14.
    R. Rado, Note on independence functions,Proc. London Math. Soc. (3)7 (1957), 300–320.MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    P. D. Seymour, Matroid representation over GF(3).J. Combin. Theory Ser. B 26 (1979), 159–173.MATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    W. T. Tutte, A homotopy theorem for matroids, II,Trans. Amer. Math. Soc. 88 (1958), 161–175.MATHMathSciNetGoogle Scholar
  17. 17.
    D. J. A. Welsh,Matroid Theory, Academic Press, London and New York, 1976.MATHGoogle Scholar
  18. 18.
    N. L. White (ed.),Theory of Matroids, Cambridge University Press, Cambridge, 1986.MATHGoogle Scholar
  19. 19.
    H. Whitney, On the abstract properties of linear dependence,Amer. J. Math. 57 (1935), 509–533.MathSciNetCrossRefGoogle Scholar
  20. 20.
    T. Zaslavsky, Signed graphs,Discrete Appl. Math. 4 (1982), 47–74; erratum, ibid.5 (1983), 248.MATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    T. Zaslavsky, private communication, November 1986.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1990

Authors and Affiliations

  • Joseph P. S. Kung
    • 1
  1. 1.Department of MathematicsNorth Texas State UniversityDentonUSA

Personalised recommendations